Body Fat Changes Are Not Common in Patients Taking HIV Drugs

Contrary to the concerns of many HIV-infected patients, there appears to be no specific antiretroviral drug-related "syndrome" of changes in body fat distribution in men wherein leg and arm fat decrease as belly fat increases, reports a study in the October issue of Journal of Acquired Immune Deficiency Syndromes (JAIDS). The study was led by investigators at the San Francisco Department of Veterans Affairs and the University of California, San Francisco.

The Fat Redistribution and Metabolic Changes in HIV Infection (FRAM) study included 425 men with HIV infection and 152 HIV-negative men of similar age from 18 sites throughout the United States. Both groups were asked about recent changes in body fat distribution: loss of fat in the face, arms, and legs (called "peripheral lipoatrophy"), but also loss in the belly, neck, and shoulders (central lipoatrophy); and increased fat in the belly, neck, or shoulder area (called "central lipohypertrophy").

Known by names such as "Crix belly" after the drug Crixivan, such body fat increases are often regarded as an adverse effect of anti-HIV medications. Some patients have even stopped taking their medications because they feared or experienced this or other body fat changes.

The HIV-positive men reported losing more body fatin both peripheral and central areasthan HIV-negative men. Thirty-eight percent of HIV-positive men had lost fat from their face, arms, and legs, compared with just five percent of the comparison group. HIV-positive men also had less fat in both peripheral and central areas when graded by examiners.

However, the rate of fat gain in the belly area was actually lower in the HIV-positive group: 40 percent, compared with 56 percent for HIV-negative men. Furthermore, there was no evidence of a link between fat gain in the belly and fat loss in the face, arms, and legs. "This tells us that there is no such thing as a 'syndrome' where people lose fat in their arms and gain it in their stomachs," commented Dr. Brian Conway of University of British Columbia, assistant editor of JAIDS and author of the report's accompanying editorial. "It also tells us that gaining fat in the belly is actually not that common in people living with HIV/AIDSwhether or not they are receiving treatment."

The researchers compared the patients' reports of fat loss or gain with MRI scanning to measure the actual amounts of fat under the skin and inside the abdomen. The scans confirmed that HIV-positive men had less body fat under the skin, whether or not they had the clinical diagnosis of lipoatrophy. When fat loss occurred, it tended to be greater in the lower body. Visceral fat within the abdomen was not higher in the men with HIV who had lipoatrophy. Excess fat inside the abdomen, known as visceral fat, is linked to an increased risk of heart disease.

Men using indinavir and another anti-HIV drug stavudine (Zerit; Bristol-Myers Squibb) did have reduced fat in the legs, but no accompanying increase in abdominal fat. "This helps to dispel the rumor that 'Crix belly' is an inevitable complication of HIV treatment," said Conway. "In addition, since the medications that seemed to be linked to fat loss are not widely used anymore, we hope that we will be seeing fewer problems with body fat changes over time."

The actual measurement of fat allowed us to definitively conclude that loss of fat below the skin was the characteristic change induced in HIV-infected men by HIV itself and the drugs used to treat HIV, said the principal investigator of the study, Dr. Carl Grunfeld, of the San Francisco Department of Veterans Affairs Medical Center and the University of California, San Francisco. Although some HIV-infected men had high levels of visceral fat inside the abdomen, the average HIV-infected man had the amount of visceral fat that would be expected for his age, Grunfeld said.

The study, using several approaches to assess body fat, questions the true rates and impact of HIV-related body fat changes. "The results are very important for treatment counselors and for HIV-positive patients deciding whether to go on treatment," said Dr. Conway. "Fat accumulation is uncommon, and fat loss may be avoidable, if we use the right drugs Further, we now have the tools to help figure out who is getting fat loss early on, and we can then intervene to limit its effects. The fear of fat loss or accumulation should not be the impetus for deciding whether to go on treatment or not."

The investigators state that results in women in the study are still being analyzed.

 

 

Hide comments

Comments

  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Publish